Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 60, NWS Jackson, MS

May 17, 2003Adams County, Jefferson County, Mississippi; Concordia Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at May 17, 2003, 9:10 AM CDT for Adams County, Jefferson County, Mississippi; Concordia Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 9:10 AM CDT (14:10 UTC)
Expired
May 17, 2003, 12:00 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Concordia Parish, LA, Adams County, MS, Jefferson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 171412
FFWJAN
LAC029-MSC001-063-171700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
910 AM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CONCORDIA PARISH IN NORTHEAST LOUISIANA
  JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI
  ADAMS COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 1200 PM CDT

* AT 910 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF  
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN...EXTENDING FROM MONTEREY  
  TO VIDALIA AND NATCHEZ...NORTHEAST TO WESTERN PORTIONS OF          
  JEFFERSON COUNTY. RADAR ESTIMATES THAT UP TO 3 INCHES OF RAIN IS   
  FALLING PER HOUR IN THIS AREA. THE STORMS ARE MOVING SLOWLY        
  NORTHEAST AND THE HEAVY RAIN WILL CONTINUE OVER THE NEXT ONE TO    
  TWO HOURS. 

  MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT         
  ATTEMPT   TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS   
  THE ROADWAY.

LAT...LON 3134 9178 3140 9118 3165 9115 3182 9087
          3181 9129 3167 9141 3158 9164

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 17, 3:55 AM CDT, 5 hours 15 minutes earlier.

Area forecast discussion, May 17, 3:55 AM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 AM CDT SAT MAY 17 2003

FORECAST ALL HINGING ON MOVEMENT OF CLOSED/CUTOFF UPPER LOW CENTER
OVER NWRN AR THAT IS FORECAST TO SINK SEWD ALONG THE MS RIVER TO
NEAR NATCHEZ BY SUNDAY MORNING. THIS FEATURE WILL BE SLOWLY FILLING
AS TIME PASSES WITH THE MID LEVEL COLD CORE RUNNING ONLY ABOUT -11C
AT 500MB. THIS SYSTEM IS EXPECTED TO MOVE TO NEAR THE COAST BY
MONDAY MORNING BEFORE PUSHING ALL THE WAY TO YUCATAN LATE TUESDAY.

CURRENTLY...CONVECTION BAND THAT ENTERED THE DELTA AROUND MIDNIGHT
WAS GETTING HUNG UP OVER ABOUT THE SAME LOCATIONS THIS MORNING FROM
RUSTON LA TO CLEVELAND MS. LOW LEVEL MOISTURE CONVERGENCE AHEAD OF
THE TSRA MOVES ONLY TO NEAR A GRENADA TO NATCHEZ LINE ABOUT MID
MORNING WHEN DIURNAL HEATING WILL AGAIN START TO EXPAND THE COVERAGE
AREA. DEEPER MOISTURE HOLDING OFF UNTIL AROUND 18Z FOR THE NATCHEZ
TRACE CORRIDOR AS UPPER DIVERGENCE INCREASES. GRADUALLY WEAKENING
850MB JET DROPS FROM 45KT THIS MORNING TO 30KT LATER IN THE
AFTERNOON HOWEVER CAPES LIKELY TO REACH 2500-3000J/KG...LIFTED
INDEXES -8C...AND 500-700MB LAPSE RATES NEAR 7C SHOULD PROVIDE
PLENTY OF ACTION EAST OF THE ONGOING TSRA BY MIDDAY.

BIGGEST RISK WILL PROBABLY BECOME HEAVY RAIN WITH TRAINING CLUSTERS
OF STORMS AND WILL MENTION HEAVY RAIN/GUSTY WINDS WITH ALL ZONES.
AGREE WITH MOS TREND OF COOLER MAX TEMPS FROM NW TO SE TODAY AND
SUNDAY WITH LOWERING THICKNESS FIELDS OVER REGION.  SWATH OF 2.0+
PRECIPITABLE WATER VALUES SPREADS SEWD TODAY DROPPING TO 1.7 OVER
THE ERN HALF OF MS ON SUNDAY. AS UPPER LOW PULLS AWAY FROM THE
REGION SUNDAY NIGHT/MONDAY...EXPECT RAPID DROP OFF IN SHRA COVERAGE
AND WILL LOWER/REMOVE POPS FOR PART OF MONDAY AS RAPID WARMING IN
THE MID LEVELS RE-ESTABLISHES CAPPING ENVIRONMENT.

SOME RETURN TO DIURNAL POPS ON TUESDAY AS SHORTWAVE UPPER RIDGE
PIVOTS OVER THE CWFA...AND A WEAK IMPULSE BRUSHES THE REGION. DECENT
MOISTURE LINGERING OVER THE AREA WITH SURFACE DEWPOINTS REMAINING
65-70F. FINALLY A SURFACE FRONT/TROUGH SHIFTS INTO MS AND STALLS ON
WED AS THE UPPER RIDGE LINE SINKS NEAR THE COAST.

JAN TT 084/069 082/066 085 00754
    BBEEB 069/087 069/088 069/087 068/086 066 32232444342
MEI TT 087/069 085/066 084 00754
    BBEEB 068/088 068/088 068/087 067/087 065 32232444342

.JAN...
AR...NONE
LA...NONE
MS...NONE
Hazardous weather outlook, May 17, 5:40 AM CDT, 3 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
540 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...GENERALLY
TO THE NORTHWEST OF A LINE FROM JONESVILLE LOUISIANA...TO
VICKSBURG TO EUPORA  MISSISSIPPI. FARTHER SOUTHEAST...ISOLATED
SEVERE THUNDERSTORMS MAY OCCUR GENERALLY SOUTHEAST OF THE NATCHEZ
TRACE PARKWAY DURING THE AFTERNOON.
THE PRIMARY RISK FROM THE THESE STORMS WILL BE DAMAGING WIND
GUSTS OF 60 TO 70 MPH AND LARGE HAIL TO THE SIZE OF
GOLFBALLS...AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT.

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE AHEAD OF A STRONG
UPPER LOW MOVING SOUTHEASTWARD TOWARD THE LOWER MISSISSIPPI
VALLEY. EVEN THOUGH THE ASSOCIATED COLD FRONT REMAINED IN EASTERN
TEXAS... THUNDERSTORM OUTFLOW BOUNDARIES EXTENDED WELL INTO NORTH
AND WEST MISSISSIPPI. THUNDERSTORMS OVER THE DELTA REGION
EXTENDED INTO CENTRAL LOUISIANA THIS MORNING AND THESE WILL
CONTINUE DEVELOPING EASTWARD DURING THE DAY. THE UPPER LOW IS
FORECAST TO WEAKEN SLIGHTLY BY TONIGHT AND THE STORMS SHOULD
GRADUALLY WEAKEN OVER EAST AND SOUTH MISSISSIPPI BY AROUND
MIDNIGHT AS THE OUTFLOW BOUNDARIES PUSH OFF TO THE SOUTHEAST OF
THE AREA.

...FLOODING...
WITH THE VERY MOIST AIRMASS IN PLACE...THERE WILL BE A POTENTIAL
FOR VERY HEAVY RAINFALL...ESPECIALLY WHERE THUNDERSTORMS MOVE
REPEATEDLY OVER THE SAME LOCATIONS FOR A FEW HOURS. PONDING OF
WATER ON ROADWAYS AND IN LOW LYING AREAS MAY OCCUR WITH RAINFALL
OF 1 TO 2 INCHES IN SHORT BURSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
THE SEVERE WEATHER POTENTIAL MAY CONTINUE DURING THE DAY SUNDAY
OVER PORTIONS OF SOUTHEAST MISSISSIPPI...GENERALLY SOUTHEAST OF A
MERIDIAN TO PRENTISS LINE. HOWEVER...IT IS EXPECTED THAT THE
UPPER LEVEL LOW PRESSURE SYSTEM WILL WEAKEN AND THE SEVERE
WEATHER RISK SHOULD GRADUALLY LESSEN HOWEVER...A PULSE SEVERE
STORM WITH DOWNBURST WINDS AND HAIL TO THE SIZE OF NICKELS CANNOT
BE RULED OUT AT THIS TIME FOR SUNDAY AFTERNOON AND EVENING.  ANY
LINGERING STORMS SHOULD REMAIN BELOW SEVERE LIMITS LATER SUNDAY
NIGHT THROUGH MONDAY NIGHT.

...DAYS FOUR THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THROUGH AT LEAST EARLY TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 17, 6:21 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
621 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    GREENVILLE                MS   WIND DAMAGE
05/17/03   WASHINGTON                     LARGE LIMBS DOWN.
                                          REPORTED BY WASHINGTON
                                          COUNTY SHERIFFS OFFICE.
Local storm report, May 17, 6:32 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
632 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM                              AR   FLOODING
05/17/03   ASHLEY                         STREET FLOODING COUNTY
                                          WIDE. REPORTED BY ASHLEY
                                          COUNTY EMA.

0430 AM    SUNSHINE                  AR   WIND DAMAGE
05/17/03   ASHLEY                         NUMEROUS TREES AND
                                          POWERLINES DOWN. POWER IS
                                          OUT TO NUMEROUS
                                          COSTUMERS. REPORTED BY
                                          ASHLEY COUNTY EMA.
Local storm report, May 17, 6:44 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
644 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 AM    LAKE VILLAGE              AR   WIND DAMAGE
05/17/03   CHICOT                         NUMEROUS TREES AND FENCES
                                          DOWN CITY WIDE. ONE TREE
                                          FELL ON A HOUSE. REPORTED
                                          BY CHICOT COUNTY EMA.
Local storm report, May 17, 6:48 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
648 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 AM    LAKE PROVIDENCE           LA   WIND DAMAGE
05/17/03   EAST CARROLL                   A FEW SMALL TREES DOWN.
                                          ONE LARGE TREE AT A
                                          RESIDENCE DOWN. REPORTED
                                          BY EAST CARROLL PARISH
                                          SHERIFFS OFFICE.
Local storm report, May 17, 7:40 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
740 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 AM                              LA   WIND DAMAGE
05/17/03   FRANKLIN                       A FEW SCATTERED TREES
                                          DOWN NORTH SIDE OF
                                          PARISH. REPORTED BY
                                          FRANKLIN PARISH SHERIFFS
                                          OFFICE.
Local storm report, May 17, 8:37 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
837 AM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    VICKSBURG                 MS   WIND DAMAGE
05/17/03   WARREN                         POWERLINES DOWN. REPORTED
                                          BY WARREN COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:48 PM CDTSevere Thunderstorm WarningJANBolivar57 min
May 17, 12:41 AM CDTSevere Thunderstorm WarningJANBolivar59 min
May 17, 12:47 AM CDTSevere Thunderstorm WarningJANWashington58 min
May 17, 12:57 AM CDTSevere Thunderstorm WarningJANSunflower58 min
May 17, 5:07 AM CDTSevere Thunderstorm WarningJANWashington43 min
May 17, 5:37 AM CDTSevere Thunderstorm WarningJANSunflower43 min
May 17, 6:17 AM CDTSevere Thunderstorm WarningJANIssaquena58 min
May 17, 6:48 AM CDTSevere Thunderstorm WarningJANSharkey42 min
May 17, 7:08 AM CDTSevere Thunderstorm WarningJANHumphreys42 min
May 17, 8:18 AM CDTSevere Thunderstorm WarningJANWarren32 min
May 17, 9:49 AM CDTSevere Thunderstorm WarningJANAttala, Leake41 min
May 17, 10:01 AM CDTSevere Thunderstorm WarningJANClaiborne, Copiah44 min
May 17, 10:12 AM CDTSevere Thunderstorm WarningJANChoctaw28 min
May 17, 10:23 AM CDTSevere Thunderstorm WarningJANRankin, Scott62 min
May 17, 10:32 AM CDTSevere Thunderstorm WarningJANHinds58 min
May 17, 10:49 AM CDTSevere Thunderstorm WarningJANClay, Lowndes, Noxubee, Oktibbeha, Winston41 min
May 17, 10:51 AM CDTSevere Thunderstorm WarningJANNeshoba44 min
May 17, 11:03 AM CDTSevere Thunderstorm WarningJANFranklin, Lincoln62 min
May 17, 11:10 AM CDTSevere Thunderstorm WarningJANKemper45 min
May 17, 11:24 AM CDTSevere Thunderstorm WarningJANScott41 min
May 17, 11:32 AM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott38 min
May 17, 12:07 PM CDTSevere Thunderstorm WarningJANFranklin, Lincoln38 min
May 17, 12:25 PM CDTTornado WarningJANLincoln45 min
May 17, 12:57 PM CDTSevere Thunderstorm WarningJANClarke28 min
May 17, 2:13 PM CDTSevere Thunderstorm WarningJANFranklin, Jefferson, Lincoln42 min
May 17, 3:39 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale56 min
May 17, 3:46 PM CDTTornado WarningJANScott44 min
May 17, 3:56 PM CDTTornado WarningJANLawrence29 min
May 17, 4:06 PM CDTTornado WarningJANSimpson, Smith39 min
May 17, 4:10 PM CDTTornado WarningJANLauderdale, Newton45 min
May 17, 4:15 PM CDTTornado WarningJAN40 min
May 17, 4:19 PM CDTTornado WarningJANKemper61 min
May 17, 4:23 PM CDTTornado WarningJANJefferson Davis32 min
May 17, 4:48 PM CDTTornado WarningJANCovington47 min
May 17, 4:54 PM CDTTornado WarningJANLauderdale61 min
May 17, 4:57 PM CDTTornado WarningJANJefferson Davis13 min
May 17, 5:21 PM CDTTornado WarningJANKemper29 min
May 17, 5:35 PM CDTTornado WarningJANCovington, Jones60 min
May 17, 5:50 PM CDTSevere Thunderstorm WarningJANLamar25 min
May 17, 6:15 PM CDTSevere Thunderstorm WarningJANKemper, Lauderdale45 min
May 17, 6:23 PM CDTTornado WarningJANJasper37 min
May 17, 6:38 PM CDTTornado WarningJANForrest, Jones42 min
May 17, 6:41 PM CDTTornado WarningJANClarke44 min
May 16, 11:28 PM CDTSevere Thunderstorm WarningJANMorehouse47 min
May 17, 12:15 AM CDTSevere Thunderstorm WarningJANMorehouse60 min
May 17, 4:26 AM CDTSevere Thunderstorm WarningJANMorehouse44 min
May 17, 4:32 AM CDTTornado WarningJANMorehouse43 min
May 17, 5:13 AM CDTSevere Thunderstorm WarningJANMorehouse, Richland, West Carroll62 min
May 17, 7:22 AM CDTSevere Thunderstorm WarningJANCatahoula, Franklin43 min

Nearby

Flash Flood Warnings in Mississippi, 2003Flash Flood Warnings in Louisiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.